If you ever wonder whether doctors ever read the fine print in their MIMS and other reference books of drug side effects, look no further than the case of Melleril, which was withdrawn in December, following severe restrictions on its license by the Medicines Control Agency.
Melleril, you may remember, is the brand name for thioridazine, one of the mainstays of psychiatric drug treatment. It tended to be one of the main drugs of choice for a broad range of symptoms from general agitation to schizophrenia to any sort of violent or impulsive behaviour. Thioridazine is also a favourite in the nursing home, the mental institution wherever those in charge like to keep unruly or agitated patients in line. It is often times used for anxiety orsedation, even though this is not an indication for the drug.
The ban followed a BMJ study showing that antipsychotics have significant cardiac risks, with thioridazine identified as the worst (BMJ, 2000: 320: 1158-9). Studies also showed that, in patients with a certain genetic makeup representing 7 per cent of the white population the drug would take four times as long to clear the body. New studies also showed interactions with one of the new SSRI antidepressants, fluvoxamine.
Many doctors have been stunned by the ban. Best Practice (17 January 2001) quoted one GP as saying, “Thioridazine has been around all my career, and it is something of a shock to think it can cause such serious side effects.”
It’s true that no doctor would have known until recently about the life threatening cardiac side effects.
But in my book, the side effects that were already well known with this drug should have placed it on a restricted list. Unfortunately, it seems a drug has to actually kill people before it is seen fit to take it off the market.
The family of antipsychotic drugs to which thioridazine belongs has long been responsible for thousands of cases of severe, permanent, disabling side effects in patients to whom they should never have been dispensed.
The main problem which the medical profession has known for many years is tardive dyskinesia. This is damage to the body’s control over voluntary movement, resulting in involuntary movements of face, usually the lips and tongue, the fingers and toes, and sometimes the trunk. Antipsychotics are also responsible for a related condition of the nervous system drug induced parkinsonism. With this condition, patients have difficulty swallowing or speaking, suffer from muscle spasms, loss of balance and unusual movements of the body, including trembling or shaking. Although thioridazine had milder parkinsonism effects, they could still be caused by the drug.
Indeed, the lolling tongues, and twitching and flailing you see in patients in mental institutions is more likely to be a drug side effect than an actual symptom of illness.
America’s medical watchdog agency, the Health Research Group, quotes figures showing that as many as 40 per cent of people over 60 taking antipsychotic drugs have tardive dyskinesia (J AmGeriatr Soc, 1987; 35: 101-8). Antipsychotic drugs are also a main cause of falls and hip fractures among older adults.
Add to the severe nerve damage all the anticholinergic effects confusion, short term memory problems, delirium, disorientation and impaired attention plus dry mouth, blurred vision and sexual dysfunction, and you wonder how antipsychotic drugs ever helped any patient seem ‘better’.
All this, when in the overwhelming majority of cases, the drug shouldn’t even be handed out. The Health Research Group estimates that 80 per cent of prescriptions of these drugs are not even necessary.
Best Practice quotes one doctor as saying that GPs should get more involved in drug safety issues in the future.
I’ve got a good idea how they can start. First, read your MIMS a bit more closely. Second, share those revelations with your patients.
Leave a reply